Alert archive / Kansas / River Flood Warnings in 2015

River Flood Warning 103, NWS Springfield, MO

November 27, 2015Cherokee County, Kansas

NWS Springfield, MO issued this river flood warning at Nov 27, 2015, 1:28 PM CST for Cherokee County, Kansas. It took effect at Nov 28, 2015, 1:30 AM CST. It was in force for 51 hr.

The area

The outline as issued.

The facts

Issued
Nov 27, 2015, 1:28 PM CST (19:28 UTC)
In effect from
Nov 28, 2015, 1:30 AM CST
Expired
Nov 30, 2015, 4:17 AM CST
In force
51 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
Minor

County Cherokee County, KS

The radar

The Springfield radar (KSGF), 113 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Spring River near Baxter Springs (BXTK1). The gauge peaked at 12.48 ft at Nov 27, 2015, 11:00 PM CST.

actionminormoderate510152011/2711/2811/2911/3012/01
Action stage
12 ft
Minor stage
14 ft
Moderate stage
22 ft
Major stage
30 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 07187600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

645 
WGUS43 KSGF 271928
FLWSGF


BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
128 PM CST FRI NOV 27 2015



...The National Weather Service in Springfield has issued a Flood 
Warning for the following rivers in Kansas...Missouri...

  Spring River above Baxter Springs affecting Cherokee County.
  Spring River at Carthage affecting Jasper County.
   
.Heavy rainfall yesterday and today has caused the rivers over
southeast Kansas and southwest Missouri to rise.  Some areas
are expected to flood...including the Spring River near Baxter
Springs and at Carthage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with property and livestock along the river should continue to 
monitor river conditions.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://www.crh.noaa.gov/ahps2/ 
index.php?wfo=sgf 

&&

KSC021-280728-
/O.NEW.KSGF.FL.W.0103.151128T0730Z-151130T1017Z/
/BXTK1.1.ER.151128T0730Z.151128T1800Z.151129T1017Z.UU/
128 PM CST FRI NOV 27 2015

* From 11/28 01:30...until further notice.
...For the Spring River at Baxter Springs...
* At 11/27 12:30 The stage was 10.3 feet. 
* Flood stage is 14.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by 11/28 01:30 and
  continue to rise to near 15.2 feet by 11/28 12:00. The river will 
  fall below flood stage by 11/29 04:17.
* Impact...At 14.5 feet...The north end of Kiwanis Park floods.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Spring River Basin
  Baxter Springs   14  10.3 Fri 12 PM  14.9  13.8   9.7


&&


LAT...LON 3715 9462 3699 9461 3700 9475 3714 9471

 

$$

MOC097-280728-
/O.NEW.KSGF.FL.W.0104.151128T1400Z-151130T1048Z/
/CHTM7.1.ER.151128T1400Z.151129T0000Z.151129T1048Z.NO/
128 PM CST FRI NOV 27 2015

* From 11/28 08:00...until further notice.
...For the Spring River at Carthage...
* At 11/27 12:45 The stage was 5.6 feet. 
* Flood stage is 10.0 feet. 
* Minor flooding is forecast. 
* Forecast...The river will rise above flood stage by 11/28 08:00 and
  continue to rise to near 10.6 feet by 11/28 18:00. The river will 
  fall below flood stage by 11/29 04:48.
* Impact...At 10.0 feet...Minor flooding occurs at the gage site. 
  Flood waters impact State Highway 37 east of Carthage between 
  Avilla and Reeds.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Spring River Basin
  Carthage         10   5.6 Fri 01 PM   9.8   9.9   7.6


&&


LAT...LON 3720 9436 3720 9406 3714 9406 3714 9437

 

$$
2 follow-up statements
327 
WGUS83 KSGF 280132
FLSSGF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
732 PM CST FRI NOV 27 2015



 ...The Flood Warning continues for the following rivers in Kansas...
Missouri...
 
  Spring River above Baxter Springs affecting Cherokee County 
  Spring River at Carthage affecting Jasper County 
   
.Heavy rainfall the past couple of days will cause river levels to 
rise above flood stage. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://www.crh.noaa.gov/ahps2/ 
index.php?wfo=sgf 

&&

KSC021-281632-
/O.EXT.KSGF.FL.W.0103.151128T0824Z-151130T0320Z/
/BXTK1.1.ER.151128T0824Z.151128T1800Z.151129T0320Z.UU/
732 PM CST FRI NOV 27 2015

...For the Spring River above Baxter Springs...
* At  6:30 PM Friday The stage was 12.1 feet. 
* Flood stage is 14.0 feet. 
* Minor flooding is forecast.
* Forecast...rise above flood stage by around midnight and continue 
  to rise to near 14.8 feet by tomorrow early afternoon.  The river 
  will fall below flood stage by tomorrow late evening.
* Impact...At 14.5 feet...The north end of Kiwanis Park floods.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Spring River Basin
  Baxter Springs   14  12.1 Fri 06 PM  12.6   8.2   6.2


&&


LAT...LON 3715 9462 3699 9461 3700 9475 3714 9471

 

$$

MOC097-281632-
/O.EXT.KSGF.FL.W.0104.151128T1800Z-151130T0000Z/
/CHTM7.1.ER.151128T1800Z.151128T1800Z.151129T0000Z.NO/
732 PM CST FRI NOV 27 2015

...For the Spring River at Carthage...
* At  6:45 PM Friday The stage was 8.1 feet. 
* Flood stage is 10.0 feet. 
* Forecast...The river is expected to rise to near flood stage 
  tomorrow early afternoon.
* Impact...At 10.0 feet...Minor flooding occurs at the gage site. 
  Flood waters impact State Highway 37 east of Carthage between 
  Avilla and Reeds.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sat   Sun   Mon

Spring River Basin
  Carthage         10   8.1 Fri 07 PM   9.3   7.4   6.1


&&


LAT...LON 3720 9436 3720 9406 3714 9406 3714 9437

 

$$
577 
WGUS83 KSGF 280730
FLSSGF
FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
130 AM CST SAT NOV 28 2015



 ...The Flood Warning is cancelled for the following rivers in 
Kansas...
 
  Spring River above Baxter Springs affecting Cherokee County

 ...The Flood Warning continues for the following rivers in 
Missouri...
 
  Spring River at Carthage affecting Jasper County 
   
.Heavy rainfall which occurred on Friday will cause river levels to 
rise to near flood stage this morning. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.

Stay tuned to NOAA Weather Radio for later statements.

Additional river information can be found on our Advanced Hydrologic 
Prediction Service page at http://www.crh.noaa.gov/ahps2/ 
index.php?wfo=sgf 

&&

MOC097-282230-
/O.EXT.KSGF.FL.W.0104.151128T1200Z-151129T1200Z/
/CHTM7.1.ER.151128T1200Z.151128T1200Z.151128T1200Z.NO/
130 AM CST SAT NOV 28 2015

...For the Spring River at Carthage...
* At 12:45 AM Saturday The stage was 9.4 feet. 
* Flood stage is 10.0 feet. 
* Forecast...The river is expected to rise to near flood stage this 
  morning.
* Impact...At 10.0 feet...Minor flooding occurs at the gage site. 
  Flood waters impact State Highway 37 east of Carthage between 
  Avilla and Reeds.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sun   Mon   Tue

Spring River Basin
  Carthage         10   9.4 Sat 01 AM   8.8   7.3   6.2


&&


LAT...LON 3720 9436 3720 9406 3714 9406 3714 9437

 

$$

KSC021-280800-
/O.CAN.KSGF.FL.W.0103.000000T0000Z-151130T0320Z/
/BXTK1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.UU/
130 AM CST SAT NOV 28 2015

The Flood Warning has been cancelled for The Spring River above 
Baxter Springs.
* At 12:30 AM Saturday The stage was 12.5 feet. 
* Flood stage is 14.0 feet. 
* Forecast...The river will crest below flood stage at 13.2 feet this
  afternoon.
* Impact...At 14.5 feet...The north end of Kiwanis Park floods.

&&


               FLOOD  OBSERVED           FORECAST 6 AM

LOCATION       STAGE STAGE  DAY TIME     Sun   Mon   Tue

Spring River Basin
  Baxter Springs   14  12.5 Sat 12 AM  11.7   7.8   6.1


&&


LAT...LON 3715 9462 3699 9461 3700 9475 3714 9471

 

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this river flood warning went out at Nov 27, 12:04 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Nov 27, 12:04 PM CST, 1 hour 24 minutes before
Area Forecast Discussion
National Weather Service SPRINGFIELD MO
1204 PM CST FRI NOV 27 2015

.SHORT TERM...(Today and Tonight)
Issued at 0233 AM CST FRI NOV 27 2015

As of 3:00 am this morning, a cold front was slowly moving
through the Missouri Ozarks. Temperatures are in the 60s ahead of
this front but quickly fall into the upper 30s and lower 40s
behind the passage of the front. In fact, the temperature dropped
almost 20 degrees in about 15 minutes here at the office this
morning with the passage.

PW values are impressive for this time of year with values around
1.5 inches. There is strong subtropical jet stream above the
region that is bringing in a lot of moisture over the area. It is
like a continuous conveyer belt of water just streaming in. There
are no big changes in the forecast. Widespread moderate to heavy rain
will continue to move across the Missouri Ozarks today. The
heaviest axis of rainfall will gradually shift from northwest of
the I-44 corridor southward across the I-44 corridor and southern
Missouri later today and tonight. Temperatures behind the front
will not move much today with temperatures staying in the middle
to upper 30 north of I-44 and lower to middle 40s south of I-44.

Hi-Res short term models continue to indicate that the freezing
line or 32 isotherm may reach portions of Bourbon and Crawford
Counties Kansas and portions of Vernon County Missouri this
evening and overnight. Will have to monitor how far south the
freezing line does make it.

Right now...the thinking is there will be a limited risk for light freezing
rain across those areas tonight with a very light glaze of ice
possible on exposed or elevated objects. At this time, we do not
think this will cause any travel problems for our area with the
ground temperatures rather warm. A degree will make all the
difference between just light rain or light freezing rain with
temperatures borderline of 32 or 33 degrees. The rest of the area
tonight will stay above freezing in the middle to upper 30s and a
cold rain.

.LONG TERM...(Saturday through Thursday)
Issued at 0247 AM CST FRI NOV 27 2015

With a large and deep upper level trough across the western U.S.,
our area will remain in a southwest flow for the weekend. Several
more impulses will ride along the upper level flow and interact
with the stalled out front to our south. This will continue the
chance for additional rainfall Saturday and Sunday. Storm total
rainfall from now through the weekend still looking at widespread
2 to 4 inches of rainfall with some amounts approaching 5 inches
across far southern Missouri south of Highway 60. Flooding of low
water crossings, streams, and rivers is a big concern over the
next few days.

The large storm system over the western U.S. will lift out across
the Central Plains and Upper Midwest by Monday. Showers will end
from southwest to northeast on Monday. The weather pattern shifts
to more of a northwesterly or westerly flow by the middle of next
week with seasonable cool and drier weather.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday Afternoon)
Issued at 1152 AM CST FRI NOV 27 2015

For the KSGF/KJLN/KBBG tafs: Low clouds and rain are common across
the region behind a cold front. Low end MVFR and IFR ceilings are
expected with variable visibility with changes in intensity of
rain.

&&

.CLIMATE...
Issued at 0247 AM CST FRI NOV 27 2015

Current daily rainfall records for November 27th...
Springfield		1.49 inches set back in 1917
Joplin			1.10 inches set back in 1913
Rolla-Vichy		1.51 inches set back in 1990
West Plains		1.46 inches set back in 1990

All climate sites are on track with the current rainfall forecast
to end up in the top 5 wettest November on record.

&&

.SGF Watches/Warnings/Advisories...
MO...Flash Flood Watch through Saturday morning for MOZ055>058-
     066>071-077>083-088>098-101>106.

KS...Flash Flood Watch through Saturday morning for KSZ073-097-101.

&&

SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...DSA
CLIMATE...Griffin
Hazardous weather outlook, Nov 27, 4:17 AM CST, 9 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
417 AM CST FRI NOV 27 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281030-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
417 AM CST FRI NOV 27 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

WEATHER HAZARDS EXPECTED...

 ELEVATED TO LOCALLY SIGNIFICANT FLOODING RISK.
 LIMITED ICE ACCUMULATION RISK.

DISCUSSION...

WIDESPREAD MODERATE TO HEAVY RAINFALL IS EXPECTED TODAY THROUGH
THE WEEKEND. STORM TOTAL RAINFALL OF 2 TO 5 INCHES IS EXPECTED.
SOIL CONDITIONS ARE ALREADY MOIST SO ANY EXCESSIVE RAINFALL WILL
QUICKLY BECOME RUNOFF LEADING TO FLOODING. NUMEROUS LOW WATER
CROSSINGS...CREEKS...AND RIVERS ARE EXPECTED TO BECOME FLOODED.

TEMPERATURES WILL FALL TO AROUND THE FREEZING MARK LATER TODAY
THROUGH SATURDAY MORNING ACROSS PORTIONS OF BOURBON COUNTY AND
CRAWFORD KANSAS AND NORTHWESTERN PORTIONS VERNON COUNTY MISSOURI.
THERE WILL BE THE POTENTIAL FOR LIGHT FREEZING RAIN AND MAY
PRODUCE A THIN GLAZE OF ICE ON ELEVATED AND EXPOSED SURFACES. NO
TRAVEL IMPACTS ARE EXPECTED AT THIS TIME BUT FORECAST AND OBSERVED
TEMPERATURE TRENDS WILL NEED TO BE WATCHED CLOSELY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

ADDITIONAL RAINFALL OVER THE WEEKEND MAY EXTEND FLOODING CONCERNS.
RESIDUAL FLOODING OF LOW WATER CROSSINGS...CREEKS....AND RIVERS
WILL CONTINUE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

GRIFFIN

In the hours before

Local storm report, Nov 27, 9:58 AM CST, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
958 AM CST FRI NOV 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0938 AM     FLOOD            1 S NEWTONIA            36.86N 94.19W
11/27/2015                   NEWTON             MO   DEPT OF HIGHWAYS

            MODOT REPORTS HIGHWAY 86 CLOSED BETWEEN NEWTONIA AND
            STARK CITY DUE TO FLOODING.

&&

DSA
Local storm report, Nov 27, 12:16 PM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1216 PM CST FRI NOV 27 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1113 AM     FLOOD            4 ESE ARCADIA           37.62N 94.55W
11/27/2015                   BARTON             MO   DEPT OF HIGHWAYS

            RTE K CLSED AT RTE V.

1151 AM     FLOOD            2 N STOTTS CITY         37.14N 93.95W
11/27/2015                   LAWRENCE           MO   DEPT OF HIGHWAYS

            MO HWY 97 CLOSED IN BOTH DIRECTIONS ALONG THE SPRING
            RIVER.

&&

DSA

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 27, 2:10 AM CSTAreal Flood WarningSGFBourbon, Cherokee, Crawford6 hr
Nov 27, 8:33 AM CSTAreal Flood WarningSGFBourbon, Cherokee, Crawford24 hr

Nearby

River Flood Warnings in Kansas, 2015Every river flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.